Hypersensitivity (allergic) reactions to Ziagen have been reported in approximately 3-5% of people in the clinical trials. Symptoms began an average of 11 days after starting the drug. Symptoms were a general sick feeling, low grade fever and nausea, with or without vomiting. There can also be symptoms that affect breathing, such as shortness of breath, cough and sore throat. In some people, a rash appeared 1-3 days after onset of these symptoms. All symptoms resolved within 1-2 days after stopping treatment. If treatment was started again at reduced doses, potentially fatal symptoms developed within hours.
Several study participants who tried to restart Ziagen after having a hypersensitivity reaction had to be hospitalized, and two people died. Study participants are now being told to report any flu-like symptoms with or without rash beginning several days to 4 weeks after starting treatment, and to stop treatment immediately if symptoms occur. Treatment with Ziagen should not be restarted.
Some people have experienced potentially fatal symptoms after restarting Ziagen even though they did not stop the drug due to a hypersensitivity reaction. In these reports, people interrupted treatment with Ziagen for other reasons and were not having problems with Ziagen when they stopped. When they restarted the drug, they developed the same severe life-threatening symptoms as those seen in people who stopped due to an allergic reaction. Several people are thought to have died as a result. Restarting Ziagen after an interruption should be done with extreme caution and only when emergency medical care is easily accessible.
The other side effects that have been seen so far with Ziagen include increased fatigue, changes in liver function tests, headache, abdominal pain, constipation, diarrhea, nausea, vomiting, sleeplessness, skin rash, and dizziness